Hail, Natrona
- When
- June 3, 7:05 PM MST to 7:10 PM MST
- Where
- Natrona County, Midwest to 0.95 mi E of Edgerton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.420, -106.280
A trained spotter reported quarter-sized hail in Midwest, WY.
A thunderstorm developed in the lee of the Bighorn Mountains and became severe as it moved over Natrona County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A thunderstorm developed in the lee of the Bighorn Mountains and became severe as it moved over Natrona County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 3, 4:32 PM MST, 2 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 532 PM MDT Fri Jun 3 2022 .SHORT TERM...(This evening through Saturday night) Issued at 158 PM MDT Fri Jun 3 2022 Showers and thunderstorms have already begun to develop across northwest WY this afternoon, as instability moves through the region. Dewpoints east of the divide are currently 45 to 50 degrees. Morning sounding had PW value of 0.50, which is well above normal even for this time of year. Storms will spread east during the afternoon, tapping this moisture. There is enough instability and low level shear to allow some stronger storms. Main threat with these storms will be hail and localized heavy rainfall. Winds aloft do not really increase until well above 25000 feet, so tapping these winds would only occur with any very strong storms. Buoyancy looks to be too weak for this to happen this afternoon, so low threat of gusty winds expected. The setup for tomorrow looks to be similar to today's, with ineffective ridging allowing instability to tap llvl moisture during peak heating. Storms again will have the threat for hail and heavy rainfall, with a smaller threat for gusty winds. .LONG TERM...(Sunday through Friday) Issued at 158 PM MDT Fri Jun 3 2022 Ridging and zonal flow will continue to be the prevailing pattern through next week. A weak shortwave trough will bring a jetstreak across the region, along with increased moisture and cooler temperatures through the middle of the week. Showers and afternoon thunderstorms will continue to be a concern, mainly across the north, through Tuesday. No severe concerns at this time, as seasonal to slightly below normal temps will limit instability. Small hail would be the biggest threat concern given increased dewpoints and higher shear due to the jet streak. Some heavier rain showers will be possible as well due to increased moisture and higher PWATs. Wednesday through the end of the week will see temperatures rebound to slightly warmer than normal values as the ridge builds behind the outgoing shortwave. As the ridge builds, lower, but not zero, chances for afternoon showers and thunderstorms will be present through the end of the week. As temps increase into the 80s in the eastern basins by the end of the week, will begin to see rises in rivers again as recent mountain snowfall begins to melt into the already higher rivers (from recent significant rain and ongoing showers and thunderstorms with continued moisture flow). No concern for widespread flooding at this time, but something to watch into the later half of next week. && .AVIATION...(For the 00Z TAFS through 00Z Sunday) Issued at 520 PM MDT Fri Jun 3 2022 VFR conditions will occur at the terminal sites. Scattered showers and storms will continue through 07Z. Some of the storms will be strong with heavy rain, small hail, and wind gusts around 35 knots. Local MVFR conditions will occur with these stronger storms. Partial mountain obscuration is expected. Gusty wind will occur in southwest WY this afternoon impacting those terminal sites until 02Z. Light and variable wind will prevail at all terminals after 06Z through around 16Z to 18Z Saturday. Showers and thunderstorms with heavy rain, small hail, and gusty winds once again develop during that time and continue through the period. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 158 PM MDT Fri Jun 3 2022 Fire weather threat remains low across the state through the upcoming weekend. Showers and thunderstorms will move across the northern half of the state today and again Saturday, with occasional lightning and modest rainfall. Humidity levels will remain elevated through the weekend, especially east of the divide. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Straub LONG TERM...Hensley AVIATION...Hensley FIRE WEATHER...Straub
Hazardous Weather Outlook National Weather Service Riverton WY 235 AM MDT Fri Jun 3 2022 WYZ001>020-022>030-040845- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 235 AM MDT Fri Jun 3 2022 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Showers and thunderstorms will develop over western portions of the forecast area early this afternoon. Storms will move to the east-northeast. Hail up to 1 inch and locally heavy rain will be the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday through Sunday...Scattered thunderstorms with heavy rain are possible over northern and eastern portions each afternoon. Storms with hail approaching 1 inch could occur. Monday...Widespread rain showers and thunderstorms are possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions, according to standard operating procedures.
Special Weather Statement
National Weather Service Riverton WY
341 PM MDT Fri Jun 3 2022
WYZ010-011-032215-
Southeast Johnson County-Northeast Johnson County-
341 PM MDT Fri Jun 3 2022
...A strong thunderstorm will impact portions of east central Johnson
County through 415 PM MDT...
At 340 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Powder River Rest Area, or 22 miles southeast of
Buffalo, moving southeast at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central
Johnson County.
This includes Interstate 90 between mile markers 78 and 88.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4390 10631 4416 10646 4425 10632 4418 10602
4417 10602 4417 10601 4408 10601
TIME...MOT...LOC 2140Z 318DEG 12KT 4415 10636
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
HensleySpecial Weather Statement
National Weather Service Riverton WY
517 PM MDT Fri Jun 3 2022
WYZ011-032345-
Southeast Johnson County-
517 PM MDT Fri Jun 3 2022
...A strong thunderstorm will impact portions of southeastern Johnson
County through 545 PM MDT...
At 515 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Reno Historical Site, or 16 miles east of Kaycee, moving east at
35 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects. Minor
damage to outdoor objects is possible.
This strong thunderstorm will be near...
Sussex around 520 PM
Linch around 535 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Brief heavy rain is also occurring with this storm.
&&
LAT...LON 4366 10648 4388 10635 4381 10602 4353 10602
TIME...MOT...LOC 2315Z 289DEG 33KT 4376 10632
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
ARSpecial Weather Statement
National Weather Service Riverton WY
542 PM MDT Fri Jun 3 2022
WYZ011-040015-
Southeast Johnson County-
542 PM MDT Fri Jun 3 2022
...A strong thunderstorm will impact portions of southeastern Johnson
County through 615 PM MDT...
At 539 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sussex, or 18 miles east of Kaycee, moving southeast at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects. Minor
damage to outdoor objects is possible.
This strong thunderstorm will be near...
Linch around 555 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Brief heavy rain is also occurring with this storm.
&&
LAT...LON 4349 10613 4364 10641 4380 10628 4371 10602
4350 10602
TIME...MOT...LOC 2339Z 300DEG 26KT 4369 10626
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
ARSpecial Weather Statement
National Weather Service Riverton WY
613 PM MDT Fri Jun 3 2022
WYZ019-040045-
Green Mountains and Rattlesnake Range-
613 PM MDT Fri Jun 3 2022
...A strong thunderstorm will impact portions of south central
Natrona County through 645 PM MDT...
At 610 PM MDT, Doppler radar was tracking a strong thunderstorm near
Independence Rock, or 40 miles east of Jeffrey City, moving east at
25 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects. Minor
damage to outdoor objects is possible.
Locations impacted include...
North portion of Pathfinder Reservoir
Alcova and Alcova Reservoir around 630 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rain is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4244 10712 4258 10713 4263 10671 4259 10671
4256 10669 4255 10669 4253 10667 4251 10666
4243 10665
TIME...MOT...LOC 0010Z 267DEG 21KT 4250 10702
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
ARSpecial Weather Statement
National Weather Service Riverton WY
704 PM MDT Fri Jun 3 2022
WYZ010-011-040145-
Southeast Johnson County-Northeast Johnson County-
704 PM MDT Fri Jun 3 2022
...A strong thunderstorm will impact portions of northeastern Johnson
County through 745 PM MDT...
At 702 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Powder River Rest Area, or 19 miles southeast of
Buffalo, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects. Minor
damage to outdoor objects is possible.
This strong thunderstorm will be near...
Powder River Rest Area around 720 PM MDT.
This includes Interstate 90 between mile markers 72 and 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent lightning and brief heavy rain is also occurring with this
storm.
&&
LAT...LON 4416 10650 4433 10642 4427 10601 4417 10602
4417 10601 4400 10601
TIME...MOT...LOC 0102Z 287DEG 29KT 4423 10636
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
ARSpecial Weather Statement
National Weather Service Riverton WY
749 PM MDT Fri Jun 3 2022
WYZ011-020-040230-
Southeast Johnson County-Natrona County Lower Elevations-
749 PM MDT Fri Jun 3 2022
...A strong thunderstorm will impact portions of northeastern Natrona
County through 830 PM MDT...
At 747 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Hole In The Wall, or 20 miles south of Kaycee,
moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects. Minor
damage to outdoor objects is possible.
Locations impacted include...
Midwest and Edgerton around 815 PM.
This includes Interstate 25 between mile markers 217 and 235.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Brief heavy rainfall is also occurring with this storm.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike up to 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 4325 10671 4350 10668 4351 10614 4325 10617
TIME...MOT...LOC 0147Z 274DEG 26KT 4341 10659
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
ARThe Riverton/Lander radar (KRIW), 182 km away, was scanning. The volume nearest the first event began at 02:04 UTC.
1 hail. Local standard time, as filed.
A trained spotter reported quarter-sized hail in Midwest, WY.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034047.